Are You Taking Tramadol for Recreational Use? Learn About the Risks from WhiteSands Treatment
Are you using Tramadol recreationally to get high? If so, there a few things you should know about Tramadol abuse. Tramadol is a potent synthetic opiate painkiller medication that is addictive and long-termterm effects of the drug can cause dangerous health complications, overdose and death. Tramadol is prescribed as a long term treatment for severe pain and is one of the most widely abused painkillers. As dangerous as the potential for this drug is, Tramadol recreational use and abuse is prevalent and is indicated in the number of annual emergency room visits for toxicity caused by the drug.
Tramadol abuse will eventually result in the body building up a tolerance to the drug, making the effects of the drug diminish. When this happens, the user has to take more of the drug to get the same effects as before. The increase of dosage or time periods of Tramadol use can lead to addiction, toxicity, overdose and accidental death. Toxicity from Tramadol can cause death within one hour, so immediate medical help is needed to circumvent death if someone is having an overdose experience. Tramadol recreational use can result in acute side effects, and the long term effects of Tramadol include:
- Gastrointestinal problems, nausea, vomiting, constipation, weakness, low blood pressure
- Sweating, itching, rash, dizziness, vertigo, abnormal pulse and heart rate,
- Seizures, multiple-organ dysfunction, liver failure, respiratory depression,
- Hallucinations, vivid dreams, altered levels of consciousness, vision impairment
- Drowsiness, sedation, coma, overdose, death
Anyone who is taking prescription Tramadol should have a good understanding of how the drug works and what the side effects and dangers are. The moderate consumption of Tramadol, as stated on the package, can cause physical and psychological dependence on the drug. Tramadol is a central nervous system depressant that acts to reduce the perception of pain, and increases the levels of serotonin and norepinephrine in the brain. The drug causes feelings of euphoria and well-being in the patient, and is the lure for some individuals to abuse the drug.
The long-term effects of Tramadol can cause a potentially dangerous development known as Serotonin Syndrome, where serotonin activity in the central nervous system and peripheral receptors becomes too great and causes toxicity. When toxic poisons become too great the individual can experience various effects such as:
- Over responsive reflexes, tremors, excessive sweating, hyperthermia
- Increased heart rate, hyperactive bowel activity, nausea, diarrhea
- Confusion, agitation, hallucinations, headaches, dilated pupils
- Shock leading to death
Tramadol abuse and addiction can be treated at a drug treatment center where the individual will be weaned off of the drug. Individuals undergoing withdrawal from Tramadol will experience the process differently from others, depending on how severe their addiction is and other factors. Withdrawal symptoms can last as long as a few days, to a few weeks, to months. The patient will be monitored throughout the withdrawal process and medical assistance is available to help alleviate withdrawal symptoms, and keep the patient stable and safe. Some of the most common Tramadol withdrawal effects that an individual can experience include:
- Irritability, mood swings, anxiety, aggression, depression
- Nausea, chills, diarrhea, flu-like symptoms, sweating, poor appetite
- Trembling, tremors, nightmares, headaches, insomnia,
Tramadol recreational use is not always the cause for Tramadol addiction. Individuals trying to cope with stressful situations that create anxiety, head and body aches, and agitation may also become addicted to the drug. Tramadol abuse as a way to cope with problems can be avoided by non-medical alternatives that help the individual cope with and manage their problems. Most people become dependent on Tramadol when it is used to relieve pain or anxiety, help with sleeping problems or just to get high from its euphoric effects.
If you are taking Tramadol and notice that side effects are increasing, or you are experiencing withdrawal if you don’t take the drug, then it is probably time for you to speak with your doctor about safely getting off this drug.
If you or a loved one needs help with abuse and/or treatment, please call the WhiteSands Treatment at (877) 855-3470. Our addiction specialists can assess your recovery needs and help you get the addiction treatment that provides the best chance for your long-term recovery.